Missouri, 2004

Hail in Missouri, May 23, 2004

May 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 1:48 PM CST, 37 minutes earlier.

Area forecast discussion, May 23, 1:48 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

FAIRLY STRONG SURFACE LOW (999MB) CONTINUES TO LIFT NORTHEAST INTO
SOUTHERN WISCONSIN WITH A TROUGH/WEAK DRYLINE STRETCHING SOUTHWEST
FROM THE LOW THROUGH UIN TO NEAR PPF AS OF 19Z. ACROSS OUR CWA WINDS
HAVE ALREADY VEERED TO AROUND 220-230 AHEAD OF THE TROUGH...WHICH IS
MINIMIZING LOW LEVEL CONVERGENCE ALONG THE BOUNDARY. SPECIAL LOCAL
18Z SOUNDING CONTINUED TO SHOW A STRONG CAPPING INVERSION WITH
MLCINH WELL IN EXCESS OF NEARLY 200 J/KG.

STRONGER LOW LEVEL CONVERGENCE AND IN ALL LIKELIHOOD WEAKER CINH HAS
ALLOWED FOR CONVECTION TO BEGIN TO FIRE ALONG THE BOUNDARY FROM
CENTRAL MISSOURI NORTHWARD INTO NE MO...HOWEVER THUS FAR UPDRAFTS
HAVE BEEN STRUGGLING TO SUSTAIN THEMSELVES (PROBABLY DUE IN PART TO
THE RELATIVELY WEAK LL CONV). A BIT OF CLEARING AHEAD OF THE LINE
MAY ALLOW FOR A MORE DESTABILIZATION OVER OUR NORTHEASTERN MOST
COUNTIES...SO IT ISNT OUT THE QUESTION THAT A COUPLE OF THE STORMS
MAY YET BECOME MORE ORGANIZED BEFORE THE AFTERNOON IS OVER.

IF UPDRAFTS DO BECOME MORE ORGANIZED THEN THE STRONG (ALBEIT
UNIDIRECTIONAL) SHEAR COMBINED WITH MODERATE INSTABILITY WOULD BE
ENOUGH OR ONE OR TWO SEVERE THUNDERSTORMS OVER NORTHEASTERN
PORTIONS OF OUR CWA. PRIMARY THREAT WOULD LIKELY BE LARGE HAIL AND
POSSIBLY LOCALLY DAMAGING WINDS. TORNADO THREAT APPEARS TO BE VERY
LOW THIS FAR SOUTH WITH WINDS ALREADY SO BACKED.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 2:13 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

The radar

The Springfield radar (KSGF), 77 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
May 23, 2:25 PM CST
Where
Dallas County, 1 mi N of Tunas
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -93.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397989.